Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Austin/San Antonio, TX

February 17, 200928 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 17, 2009, 3:25 PM CST for 28 counties in Texas. It took effect at Feb 18, 2009, 8:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2009, 3:25 PM CST (21:25 UTC)
In effect from
Feb 18, 2009, 8:00 AM CST
Expired
Feb 18, 2009, 3:34 PM CST
In force
8 hr
Issued by
NWS Austin/San Antonio, TX
All 28 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 79 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 172125
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CST TUE FEB 17 2009

...A RED FLAG WARNING HAS BEEN ISSUED FOR ALL BUT THE SOUTHEASTERN
PORTIONS OF SOUTH CENTRAL TEXAS FROM 8 AM WEDNESDAY MORNING UNTIL
6 PM WEDNESDAY AFTERNOON...

.A PACIFIC COLD FRONT WILL BRING MUCH DRIER AIR INTO THE AREA
WEDNESDAY MORNING. STRONG WINDS ALOFT WILL MIX DOWN TO THE
SURFACE...RESULTING IN FIRE WEATHER CONDITIONS REACHING CRITICAL 
LEVELS. WINDS WILL SUBSIDE LATE IN THE AFTERNOON...BUT DRY AIR
WILL REMAIN OVER THE AREA THROUGH THURSDAY.

TXZ171>173-183>192-206-181200-
/O.UPG.KEWX.FW.A.0005.090218T1600Z-090219T0000Z/
/O.NEW.KEWX.FW.W.0005.090218T1400Z-090219T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-COMAL-
325 PM CST TUE FEB 17 2009

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM CST WEDNESDAY FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM TO 6 PM CST
WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

EXPECT NORTHWEST 20-FOOT LEVEL WINDS OF 15 TO 25 MPH TO DEVELOP
OVER THE SOUTHERN EDWARDS PLATEAU BY 9 AM...SPREADING EAST TO 
THE I-35 CORRIDOR BY NOON. RELATIVE HUMIDITIES WILL DROP INTO THE
TEENS LOWER 20S ACROSS MUCH OF THE AREA BY NOON. MINIMUM RH VALUES
ARE EXPECTED TO RANGE FROM 8 PERCENT NEAR THE RIO GRANDE AND PECOS
RIVERS T0 AROUND 18 PERCENT NEAR THE I-35 CORRIDOR. THE NORTHWEST
WINDS SHOULD DECREASE TO AROUND 10 MPH BY 6 PM.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

TXZ193-194-202>205-207-208-217>221-228-181200-
/O.NEW.KEWX.FW.W.0005.090218T1400Z-090219T0000Z/
BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-GUADALUPE-CALDWELL-
MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-DIMMIT-
325 PM CST TUE FEB 17 2009

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 6 PM CST WEDNESDAY FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 8 AM TO 6 PM CST
WEDNESDAY. THE RED FLAG WARNING INCLUDES THE COUNTIES OF SOUTH
CENTRAL TEXAS LOCATED ALONG AND WEST OF A GIDDINGS TO LULING TO
CAMPBELLTON LINE.

EXPECT NORTHWEST 20-FOOT LEVEL WINDS OF 15 TO 25 MPH TO DEVELOP
OVER THE SOUTHERN EDWARDS PLATEAU BY 9 AM...SPREADING EAST TO 
THE I-35 CORRIDOR BY NOON. RELATIVE HUMIDITIES WILL DROP INTO THE
TEENS LOWER 20S ACROSS MUCH OF THE AREA BY NOON. MINIMUM RH VALUES
ARE EXPECTED TO RANGE FROM 8 PERCENT NEAR THE RIO GRANDE AND PECOS
RIVERS T0 AROUND 20 PERCENT OVER THE COASTAL PRAIRIES. THE
NORTHWEST WINDS SHOULD DECREASE TO AROUND 10 MPH BY 6 PM.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
2 follow-up statements
000 
WWUS84 KEWX 181144
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
544 AM CST WED FEB 18 2009

...A RED FLAG WARNING IS IN EFFECT FOR ALL BUT THE SOUTHEASTERN
PORTIONS OF SOUTH CENTRAL TEXAS FROM 8 AM THIS MORNING UNTIL 6 PM
THIS AFTERNOON...

.A PACIFIC COLD FRONT WILL BRING MUCH DRIER AIR INTO THE AREA
THIS MORNING. STRONG WINDS ALOFT WILL MIX DOWN TO THE
SURFACE...RESULTING IN FIRE WEATHER CONDITIONS REACHING CRITICAL
LEVELS. WINDS WILL SUBSIDE LATE THIS AFTERNOON...BUT DRY AIR WILL
REMAIN OVER THE AREA THROUGH THURSDAY.

TXZ171>173-183>194-202>208-217>221-228-190000-
/O.CON.KEWX.FW.W.0005.090218T1400Z-090219T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-MAVERICK-ZAVALA-FRIO-
ATASCOSA-WILSON-DIMMIT-
544 AM CST WED FEB 18 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

EXPECT NORTHWEST 20-FOOT LEVEL WINDS OF 15 TO 25 MPH TO DEVELOP
OVER THE SOUTHERN EDWARDS PLATEAU BY 9 AM...SPREADING EAST TO THE
I-35 CORRIDOR BY NOON. RELATIVE HUMIDITIES WILL DROP INTO THE
TEENS AND LOWER 20S ACROSS MUCH OF THE AREA BY NOON. MINIMUM RH
VALUES ARE EXPECTED TO RANGE FROM 8 PERCENT NEAR THE RIO GRANDE
AND PECOS RIVERS T0 AROUND 20 PERCENT OVER THE COASTAL PRAIRIES.
THE NORTHWEST WINDS SHOULD DECREASE TO AROUND 10 MPH BY 6 PM.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 182134
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CST WED FEB 18 2009

...RED FLAG WARNING CANCELED FOR SOUTH CENTRAL TEXAS...

...NEAR CRITICAL FIRE WEATHER CONDITIONS POSSIBLE OVER THE EASTERN
HILL COUNTRY AND ALONG THE I-35 CORRIDOR THURSDAY...

...ELEVATED FIRE WEATHER CONDITIONS REMAIN POSSIBLE OVER THE
EASTERN HILL COUNTRY AND ALONG THE I-35 CORRIDOR THIS AFTERNOON...

.AFTERNOON WINDS WILL REMAIN BELOW CRITICAL LEVELS THIS AFTERNOON.
HOWEVER 20-FOOT WINDS SHOULD REMAIN SUSTAINED AT OVER 10 MPH
ACROSS SOME AREAS THROUGH SUNSET...WITH SOME GUSTS OVER 20 MPH
POSSIBLE. VERY DRY AIR WILL REMAIN IN PLACE THROUGH THURSDAY AND
COULD BE ACCOMPANIED BY 20-FOOT LEVEL WINDS AT AROUND 15 MPH.

TXZ171>173-183>194-202>208-217>221-228-182245-
/O.CAN.KEWX.FW.W.0005.000000T0000Z-090219T0000Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-MAVERICK-ZAVALA-FRIO-
ATASCOSA-WILSON-DIMMIT-
334 PM CST WED FEB 18 2009

...RED FLAG WARNING IS CANCELLED FOR SOUTH CENTRAL TEXAS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS CANCELLED
THE RED FLAG WARNING FOR THIS AFTERNOON. WINDS WILL REMAIN
GUSTY...BUT SHOULD REMAIN BELOW CRITICAL LEVELS. NEAR CRITICAL
FIRE WEATHER CONDITIONS ARE POSSIBLE OVER PARTS OF THE WARNED AREA
THURSDAY. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 17, 11:36 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 17, 11:36 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1136 AM CST TUE FEB 17 2009

.AVIATION...
RA- AND DZ AREA MOVING NORTHWARD THROUGH THE EASTERN PART OF THE
FORECAST AREA. BACK EDGE MOVING THROUGH SAN ANTONIO AREA WITH
PRECIP HAVING ENDED AT SSF AND WILL END AT SAT WITHIN THE NEXT
HOUR. WILL CONTINUE TO MOVE THROUGH AUS FOR ANOTHER COUPLE OF
HOURS. THIS WILL IMPROVE VIS AND CIGS TO MVFR CATEGORY BY 21Z TO
22Z. RH WILL REMAIN HIGH OVER THE EAST UNTIL COLD FRONTAL PASSAGE
LATE MORNING TOMORROW...SO EXPECT FOG OVERNIGHT WITH VIS DOWN TO
1/2SM BY ABOUT 11Z. THEN FRONT WILL PUSH THROUGH AROUND 15Z
BRINGING VFR CONDITIONS.

&&

PREV DISCUSSION... /ISSUED 407 AM CST TUE FEB 17 2009/

DISCUSSION...
A PROGRESSIVE UPPER AIR PATTERN WILL PREVAIL FOR THE NEXT 7 DAYS
THAT RESULT IN TWO COLD FRONTAL SYSTEMS THRU THE AREA...THE 1ST ON
WEDNESDAY AND THE SECOND ON SATURDAY. UNFORTUNATELY...ONLY MINIMAL
RAIN CHANCES ARE EXPECTED WITH EITHER SYSTEM AND MAINLY OVER THE
EASTERN CWA.

EARLY THIS MORNING A WARM FRONT WAS INDICATED OVER THE COASTAL
PLAINS TO THE SOUTH... WITH AREAS OF FOG AND LIGHT DRIZZLE
DEVELOPING OVER THE AREA AHEAD OF THE FRONT. THE WARM FRONT WILL
CONTINUE TO MOVE NEWD THIS MORNING WITH MAINLY THE FOG/DRIZZLE
SPREADING OVER THE REMAINDER OF THE CWA. NOT EXPECTING TO NEED A
DENSE FOG ADVISORY AT THIS TIME AS DENSE FOG WILL BE LOCALIZED AND
WILL LET SHORT TERM HANDLE THIS. BY THIS AFTERNOON/EARLY EVENING
THE WARM FRONT WILL MOVE TO OUR NORTH AND WIDELY SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN HALF OF
THE CWA AS WEAK CONVECTION IN THE LOWER VALLEY ADVECTS NORTHWARD
DURING THE DAY. A DRY LINE WILL PRECEDE A PACIFIC FRONT INTO THE
WESTERN COUNTIES LATE THIS EVENING AND THRU THE CWA WEDNESDAY
MORNING...WITH A CONTINUED SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS
OVER THE FAR EASTERN COUNTIES WHERE MOISTURE WILL BE DEEPER. MUCH
WARMER-DRIER BREEZY CONDITIONS BY WEDNESDAY AFTERNOON. SKIES WILL
CLEAR FROM THE WEST AND TEMPERATURES WILL SOAR INTO THE LOW AND
MIDDLE 80S OVER MUCH OF THE AREA AS THE DRY NWLY WINDS MOVE
DOWNSLOPE. A REINFORCING COLD FRONT WEDNESDAY NIGHT WILL BRING
COLDER TEMPERATURES FOR THURSDAY AND THURSDAY NIGHT. FRIDAY MORNING
WILL BE THE COLDEST WITH NEAR FREEZING TEMPERATURES IN THE HILL
COUNTY. ANOTHER COLD FRONT ON SATURDAY AND WITH LITTLE MOISTURE
RETURN AHEAD OF THE FRONT...HAVE ONLY INCLUDED ISOLATED
THUNDERSTORMS OVER THE EXTREME EASTERN COUNTIES. RETURN FLOW
QUICKLY RESUMES SUNDAY NIGHT INTO MONDAY...WITH THE GFS INDICATING
A MUCH STRONG RETURN OF MOISTURE THAN THE ECMWF...SO HAVE LEFT
MONDAY DRY FOR NOW AS ANY PRECIPITATION WITH WOULD BE LIGHT WITH
THE GFS.

FIRE WEATHER...
WEDNESDAY THRU THURSDAY WILL CONTINUE TO EXPERIENCE NEAR CRITICAL
FIRE WEATHER CONDITIONS BEHIND THE COLD FRONT. WEDNESDAY AFTERNOON
LOOKS TO BE THE MOST CRITICAL PERIOD AND HAVE ISSUED A FIRE WEATHER
WATCH FOR THE HILL COUNTRY AND ADJACENT AREAS OF SOUTH CENTRAL
TEXAS. THE AREA AND TIME FRAME ARE ON THE CONSERVATIVE SIDE AND
MAY NEED TO BE EXPANDED DEPENDING ON THE WIND SPEEDS BEHIND THE
FRONT...AS HUMIDITIES SHOULD EASILY MEET AND EXCEED CRITICAL
VALUES. WILL CONTINUE TO HIGHLIGHT ELEVATED FIRE WEATHER CONDITIONS
OVER THE REMAINDER OF THE AREA DUE TO THE VERY LOW HUMIDITIES
WEDNESDAY AND ALL AREAS ON WEDNESDAY NIGHT AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  59  83  46  68 /  30  20  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  70  59  82  42  69 /  30  20  -    0   0
NEW BRAUNFELS MUNI AIRPORT     72  59  83  46  70 /  30  10  -    0   0
BURNET MUNI AIRPORT            69  53  80  41  64 /  20  20   0   0   0
DEL RIO INTL AIRPORT           71  56  83  46  74 /  10  -    0   0   0
GEORGETOWN MUNI AIRPORT        70  57  81  43  65 /  30  20  -    0   0
HONDO MUNI AIRPORT             69  58  84  45  73 /  20  -    0   0   0
SAN MARCOS MUNI AIRPORT        72  58  83  47  71 /  30  20  -    0   0
LA GRANGE - FAYETTE REGIONAL   72  62  81  45  66 /  30  20  20   0   0
SAN ANTONIO INTL AIRPORT       70  60  82  47  73 /  30  10  -    0   0
STINSON MUNI AIRPORT           71  59  83  48  74 /  30  10  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING COUNTIES: BANDERA...BLANCO...BURNET...
COMAL...EDWARDS...GILLESPIE...HAYS...KENDALL...KERR...LLANO...
REAL...TRAVIS...VAL VERDE...WILLIAMSON.

&&

18/05
Hazardous weather outlook, Feb 17, 5:15 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CST TUE FEB 17 2009

TXZ193-194-205-207>209-217>225-228-181115-
BASTROP-LEE-BEXAR-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-
ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
515 AM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AFTER A PACIFIC FRONT PASSES THROUGH THE REGION WEDNESDAY,
LOW HUMIDITIES WILL PERSIST AND LINGER THROUGH THURSDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ171>173-183>192-202>204-206-181115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-COMAL-
515 AM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

WINDY AND DRY WEATHER WEDNESDAY WILL BE CONDUCIVE TO RED FLAG
CONDITIONS. THE DRY CONDITIONS WILL LINGER INTO THURSDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:26 AM CSTFire Weather WatchEWXBandera, Blanco, Burnet, Comal, Edwards, Gillespie and 8 more11 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.